Alert archive / Montana / Frost Advisories in 2014
Frost Advisory 1, NWS Missoula, MT
NWS Missoula, MT issued this frost advisory at Sep 3, 2014, 1:15 PM MDT for 7 counties in Montana. It took effect at Sep 4, 2014, 3:00 AM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2014, 1:15 PM MDT (19:15 UTC)
- In effect from
- Sep 4, 2014, 3:00 AM MDT
- Expired
- Sep 4, 2014, 8:02 AM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
311 WWUS75 KMSO 031915 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 115 PM MDT WED SEP 3 2014 MTZ001-003>005-041500- /O.NEW.KMSO.FR.Y.0001.140904T0900Z-140904T1500Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- 115 PM MDT WED SEP 3 2014 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT THURSDAY. * IMPACTS/TIMING: TEMPERATURES ARE EXPECTED TO DIP TO NEAR THE FREEZING MARK LATE TONIGHT AND EARLY THURSDAY IN THE VALLEYS OF NORTHWEST AND WEST CENTRAL MONTANA. ALTHOUGH COLDER TEMPERATURES ARE EXPECTED FURTHER EAST TOWARDS THE DIVIDE, THE VALLEYS WITH LIBBY...KALISPELL...MISSOULA...HAMILTON...SUPERIOR...PLAINS ARE STILL WELL WITHIN THE NORMAL GROWING SEASON AND HAVE NOT SEEN ANY COLD VALUES SO FAR LATE THIS SUMMER. ANOTHER QUITE COLD NIGHT IS EXPECTED THURSDAY NIGHT. * TEMPERATURES: 32 TO 36 DEGREES ARE EXPECTED MOST AREAS WITHIN THIS FROST ADVISORY. EVEN WHEN THE OBSERVATION SENSOR IS SHOWING 33 TO 36 DEGREES, TEMPERATURES BELOW THE SENSOR AND NEXT TO THE GROUND CAN FALL TO THE FREEZING MARK AND CAUSE DAMAGE TO SENSITIVE PLANTS. * LOCATIONS IMPACTED INCLUDE...KALISPELL...LIBBY...EUREKA...WHITEFISH..ST IGNATIUS...POLSON...SUPERIOR...HOT SPRINGS...PLAINS...THOMPSON FALLS...AND THE MISSOULA AND BITTERROOT VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
1 follow-up statement
212 WWUS75 KMSO 041402 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 802 AM MDT THU SEP 4 2014 MTZ001-003>005-041515- /O.CAN.KMSO.FR.Y.0001.000000T0000Z-140904T1500Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- 802 AM MDT THU SEP 4 2014 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FROST ADVISORY FOR THURSDAY MORNING. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this frost advisory went out at Sep 3, 4:13 AM MDT, 9 hours 2 minutes earlier.
Area forecast discussion, Sep 3, 4:13 AM MDT, 9 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
413 AM MDT WED SEP 3 2014
...SNOW ABOVE 6000 FEET IN GLACIER PARK AT TIMES THROUGH
THIS EVENING...
...AREAS OF FROST ACROSS NORTHERN ROCKIES THURSDAY MORNING...
.DISCUSSION...
Another relatively cold storm system will impact the Northern
Rockies through this evening. A mix of cold rain and high
elevation snow will be present at times, mainly across northwest
Montana. Those recreating outside in Glacier Park and vicinity should
be aware of the hypothermia danger from such a cold rain and snow
mix. Also, snowfall will reduce visibility at times and may
quickly disorient back country travelers. Daytime temperatures
will be well below the seasonal average region wide.
High pressure will quickly return to the Northern Rockies on
Thursday and remain in place through the weekend. Temperatures
will reach near freezing for many valley locations on Thursday
morning, allowing frost to develop. This frost is likely to damage
sensitive plants and vegetable gardens. Daytime temperatures will
steadily warm from Thursday through the weekend.
Global models have waivered quite a bit in the depiction of a
storm system anticipated to move over the Northern Rockies early
next week. Both the GFS and ECMWF currently depict another cold
storm system in the neighborhood, centered around the Tuesday time
frame. Previous model runs had suggested the storm system would pass
a few days sooner. In the grand scheme of weather over the next
week to two weeks, few things have changed in the extended
forecast models. Relatively cool conditions across the Northern
Rockies appear likely for much of the next few weeks.
&&
.AVIATION...The cold front will continue to push across the
Northern Rockies this morning. KGPI will experience showers and
isolated thunderstorms throughout the day, then decrease during
the evening hours. KMSO should anticipated light showers, but the
heaviest precipitation will to the north. KBTM and KSMN are
expected to receive gusty winds by late morning to early
afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 9 PM MDT this evening for Glacier
National Park west of the Continental Divide IN THE
Flathead/Glacier Park...West Glacier Region.
ID...None.
&&
Zumpfe
Aviation...SmithNearby
Frost Advisories in Montana, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.